Criteria Help Diagnose Amiodarone Optic Neuropathy
Link between drug and optic damage found in only 14 out of 22 patients
WEDNESDAY, May 10 (HealthDay News) -- The anti-arrhythmic heart drug amiodarone probably caused optic nerve damage in 14 out of a group of 22 patients who developed the damage while taking the drug, according to a study published in the May issue of the Archives of Ophthalmology.
Valerie Purvin, M.D., of the Indiana University School of Medicine in Indianapolis, and colleagues conducted a retrospective review of the cases of 22 patients in the neuro-ophthalmology department of three institutions, who developed optic neuropathy while being treated with amiodarone. The study was conducted to help better define diagnostic criteria to distinguish between amiodarone-related optic neuropathy and anterior ischemic optic neuropathy that is not caused by amiodarone but can develop coincidentally while a patient is taking the drug. Other systemic causes of the damage had been ruled out in all of the patients.
The researchers report that amiodarone probably caused optic nerve damage in 14 of the 22 patients. But the link between the condition and the drug was indeterminate in another five cases, and the researchers found the condition unrelated to the drug in three more cases.
"We recommend a systematic approach that includes assessment of bilaterality, mode of onset, degree of optic nerve dysfunction, structure of the uninvolved optic disc in unilateral cases, and systemic toxic effects," the authors write. "Such well-defined diagnostic criteria can help the clinician in the treatment of patients with this disorder."